ISSN - 0973-0958
https://www.pediatriconcall.com/Journal/images/journal_cover.jpg
   
 
Fever on Antituberculous therapy
Fever on Antituberculous therapy 02/05/2009 https://www.pediatriconcall.com/Journal/images/journal_cover.jpg
Dr Ira Shah.
Medical Services Department, Pediatric Oncall, Mumbai.

Cite this article  Copy Citation
Shah I. Fever on Antituberculous Therapy. Pediatr Oncall J. 2008;5: 121.

Address for Correspondence
Dr Ira Shah, Medical Sciences Department, Pediatric Oncall, 1, B Saguna, 271, B St. Francis Road, Vile Parle {W}, Mumbai 400056.

Clinical Problem :
Case Report: - A 4 year old girl presented with fever and cough since 5 days and breathlessness since 1 day. She was diagnosed to have pulmonary TB 15 days back in view of Primary complex on Chest X-Ray and a positive Mantoux test (15 x 15 mm) and started on Anti tuberculous therapy (ATT) since then consisting of 4 ATT drugs. Her appetite has improved after ATT. She had history of one convulsion 3 years back for which she was treated with Carbamazepine for 1 year. Her EEG was normal and she had no further episodes of convulsion. On examination, her vital parameters were normal (Heart rate = 110/min, respiratory rate = 28/min). She was malnourished with a weight of 12 kg (< 5th centile) though she had put on one kg weight after stating ATT and Height of 96 cm, other general examination was normal. On systemic examination she had bilateral crepts. Her investigations showed:

· Hemoglobin = 9.4 gm/dl
· WBC = 12,300/cumm [76% polymorphs, 22% lymphocytes, 2% monocytes]
· ESR = 17 mm
· SGPT = 48 IU/L
· HIV = Negative
· X-Ray Chest = Primary complex

She was treated with nebulization and symptomatic antipyretics. Her ATT was continued. Her fever resolved in 2 days. She did not receive any antibiotics.
 
Question :
What was the cause of her fever?
 
Expert Opinion :
Expert’s opinion: Dr Ira Shah

The child may have fever due to either worsening of TB, a new infection or immune response with treatment similar to IRIS seen in HIV infected patients. Worsening of TB would be associated with weight loss and loss of appetite. Since this child has put on weight and is not losing appetite, worsening of TB is unlikely. Though the child has crepts, Chest X-ray is normal and she responded just with symptomatic treatment thus a new infection also seems unlikely. Thus her present symptoms are related to Immune reconstitution.

In leprosy, distinct and well-recognized immunopathological reactions occur during and despite receipt of adequate sterilizing antibacterial therapy. Tuberculosis (TB) can similarly worsen during treatment. This deterioration of TB may be evident in the development of intracranial tuberculomas, the expansion of lymph nodes, the appearance of worsening findings on chest radiography and other varied presentations. This paradoxical reaction is defined as a clinical or radiological worsening of previous TB lesions or development of new lesions within 1 month of TB treatment in a patient who initially responded to antituberculous therapy. Steroid therapy may be required to control this reaction. The bacillary load, but more likely the hypersensitivity response to mycobacterial antigens, seems to be the basis of paradoxical reaction pathogenesis. Thus deterioration of clinical symptoms on starting ATT does not always suggest drug resistant TB and one must always look for paradoxical reaction.
 
Funding:  None  
 
Conflict of Interest: None
 
DOI No. : 
 
Cite this article as :
Shah I. Fever on Antituberculous Therapy. Pediatr Oncall J. 2008;5: 121.
Creative Commons License This work is licensed under a Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License
Disclaimer: The information given by www.pediatriconcall.com is provided by medical and paramedical & Health providers voluntarily for display & is meant only for informational purpose. The site does not guarantee the accuracy or authenticity of the information. Use of any information is solely at the user's own risk. The appearance of advertisement or product information in the various section in the website does not constitute an endorsement or approval by Pediatric Oncall of the quality or value of the said product or of claims made by its manufacturer.
0 0 0 0 0 0 0 0 0 0 0 0 0 0 0 0